By Peter D. Donofrio, M.D.
You’ve undoubtedly heard the old saying, “It’s what you don’t know that can hurt you.” When it comes to neuropathy, there may be something your doctors don’t know that can hurt you as well.
Renowned New York Times health columnist Jane Brody recently shared with readers of her column that she experienced a bout of peripheral neuropathy several decades ago when a misplaced shot of morphine damaged a sensory nerve in her thigh. Obviously, her doctor never intended for that to happen. Fortunately, the nerve recovered in three years, but for much of that time, Brody couldn’t even tolerate something brushing against her leg.¹ Brody’s peripheral neuropathy can be categorized as an “iatrogenic” case—that is, a condition that is actually caused by medical care.
Iatrogenic causes for peripheral neuropathy aren’t always as blatant as a misplaced shot. In fact, peripheral neuropathy can be caused by nerve toxicity from commonly prescribed drugs: medications prescribed by physicians who are not aware of the possible relationship between the medication and the neuropathy. Why aren’t they aware? After all, aren’t these the experts you trust with your health, your well-being…your life?
Your doctors are well aware of the medications they are prescribing, but the fact is they may not be aware of medications other physicians have prescribed, nor are they aware of every uncommon adverse reaction of a medication. Many medications have hundreds of reported side effects. Often primary care physicians are inundated by a waiting room full of very ill patients requiring immediate care and don’t have time to fully review in detail every note or test result they receive.
Simply put, your specialists and primary physicians need your help. If you have a neuropathy and are concerned it may arise from a medication, speak up. Some medications and interactions between drugs can cause complications and even irreversible conditions. For example, thalidomide has proven to be very effective for treating skin diseases and some kinds of cancer. In fact, thalidomide has experienced a resurgence of use in the medical community for its effectiveness against several dermatological conditions. The occurrence of neuropathy, however, has also been tied to thalidomide. It is not typically related to the daily dose of the drug nor the duration of treatment; it’s more commonly found in patients who are slow drug acetylators—in other words, those patients whose bodies take longer to metabolize certain drugs.
The good news is that when patients with neuropathy stop using thalidomide, 25 percent of them recover completely, and 30 percent improve partially. What’s not so comforting is the fact that 45 percent of reported cases do not recover at all.² This example illustrates the need for you to consult with your physician if you take any of the medications associated with causing neuropathy. It is important to remember that you are not expected to be a medical expert, however, you are expected to know the names of the medications you’re taking, how long you have been taking them, and to be able to describe them to every doctor you visit. Thus, you need to assume the role of being your own patient advocate. Today’s health care system is complicated, and as such, you need to be able to provide to your doctor and to other health care providers as much information about your treatments as possible. Communication of your medications and duration of use is critical for your primary care and specialist physicians to offer you excellence in care.
Take the first step by reviewing the list of medications below that can induce neuropathy and let your physicians know if you are taking any of them. Remember to tell your physicians that you are not questioning their judgment; just asking them to review the medications in the context of your neuropathy. More often than not, they will welcome this active role in your treatment and see this as an opportunity to better educate themselves. Not only will you be helping yourself, but you could be helping others as well. Also, keep in mind that these medication do not always cause neuropathy, and it is the unique metabolism of certain patients that may cause them to develop neuropathy when prescribed a certain drug.
The following is a list of drugs that can cause neuropathy in certain patients:
Tumor Necrosis Factor
The peripheral nerves are protected by a blood-nerve barrier and might be perceived to be at a lessened risk than other organs for toxicity. Certain patients, however, may be at a higher risk for developing peripheral nerve toxicity due to genetic or metabolic factors. Many therapies have toxicities that must be tolerated because the treatments are necessary, such as treatments for HIV and malignancy. Developing additional therapies to prevent and/or ameliorate the toxic neuropathy associated with certain medications is an important area of
research and clinical trials are on-going.
1 Brody, Jane. “The Many Ills of Peripheral Nerve Damage.” The New York Times, October 20, 2009.
2 Zimmer, Carl. “Answers Begin to Emerge on How Thalidomide Caused Defects.” The New York Times, March 16, 2010.
Peter D. Donofrio, M.D. is professor of Neurology and director of the Neuromuscular Division of the Department of Neurology at Vanderbilt University Medical Center. He is director of our Association’s Neuropathy Center of Excellence at Vanderbilt and also serves on The Neuropathy Association’s Medical Advisory Committee.
*We have reprinted this article from the May 2010 edition of Neuropathy News.